Baldness treatment Propecia reported to cause depression
A new study has reported that it may be preferable to be bald and happy rather than have a full head of hair and be depressed. The study, published on August 7 in the Journal of Clinical Psychiatry, reports that Propecia (finasteride), which is a commonly prescribed treatment for male pattern baldness, has been reported to produce depression and suicidal thoughts.
The study was authored by Michael S. Irwig, M.D., an assistant professor of medicine in the Division of Endocrinology at the George Washington University School of Medicine and Health Sciences.
A previous study by Dr. Irwig in 2011found that some men who used finasteride suffered from persistent sexual side effects including erectile dysfunction. The current study group was comprised of 61 men who were former users of finasteride and suffered from persistent sexual side effects. These men were compared to a control group of 29 men who had male partner baldness but had never taken finasteride and denied any history of psychiatric conditions or use of psychiatric medications. All of the former finasteride users were otherwise healthy men with no baseline sexual dysfunction, medical conditions, psychiatric conditions or use of oral prescription medications. Dr. Irwig administered standardized interviews to all the subjects; he gathered demographic information, medical and psychiatric histories, and information on medication use, sexual function, and alcohol consumption. Both groups self-administered the Beck Depression Inventory II (BDI-II), a widely used, validated instrument that measures the severity of depression in adults.
According to the total scores from the BDI-II, most former finasteride users exhibited some degree of depressive symptoms: 11% had mild symptoms; 28% had moderate symptoms; and 36% had severe symptoms. Furthermore, 44% reported suicidal thoughts. In the control group, 10% had mild depressive symptoms with no cases of moderate or severe symptoms, and 3% reported suicidal thoughts. .
Dr. Irwig concluded, “The potential life-threatening side-effects associated with finasteride should prompt clinicians to have serious discussions with their patients. The preliminary findings of this study warrant further research.”